Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 32, NWS Newport/Morehead City, NC

September 1, 2006Beaufort County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 1, 2006, 2:16 AM EDT for Beaufort County, Hyde County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2006, 2:16 AM EDT (06:16 UTC)
Expired
Sep 1, 2006, 3:00 AM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 83 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 7:20 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 010617
TORMHX
NCC013-095-010700-
/O.NEW.KMHX.TO.W.0032.060901T0616Z-060901T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
216 AM EDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 300 AM EDT

* AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
  SOUTHEAST OF BELHAVEN...OR 4 MILES SOUTHEAST OF BEULAH...
  MOVING NORTHWEST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BEULAH AROUND 215 AM EDT
  BELHAVEN AROUND 235 AM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3533 7664 3533 7636 3570 7662 3570 7684
      3564 7698

$$

26
1 follow-up statement
000 
WWUS52 KMHX 010638
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 AM EDT FRI SEP 1 2006

NCC095-010648-
/O.CAN.KMHX.TO.W.0032.000000T0000Z-060901T0700Z/
HYDE NC-
238 AM EDT FRI SEP 1 2006

...THE TORNADO WARNING FOR HYDE COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

LAT...LON 3545 7670 3552 7651 3570 7662 3570 7684
      3564 7698

$$

NCC013-010700-
/O.CON.KMHX.TO.W.0032.000000T0000Z-060901T0700Z/
BEAUFORT NC-
238 AM EDT FRI SEP 1 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR BEAUFORT
COUNTY...

AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BELHAVEN...MOVING 
NORTHWEST AT 50 MPH.

THE TORNADO WILL BE NEAR...
  RURAL BEAUFORT COUNTY AT 250 AM EDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FRIDAY MORNING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3545 7670 3552 7651 3570 7662 3570 7684
      3564 7698

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 11:30 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 31, 11:30 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1130 PM EDT THU AUG 31 2006

.SHORT TERM /TONIGHT/...TROPICAL STORM CONDITIONS SPREADING INTO
AREA AND FCST GENERALLY ON TRACK. MINOR ZFP AND GRID UPDATE FOR
LATEST TEMPS AND WINDS BUT OTHER WATCHES AND WARNINGS CONTINUED IN
PLACE.

&&

.AVIATION...WINDS WILL VEER OVERNIGHT FROM NORTHEAST LATE THIS
EVENING TO SOUTH BY EARLY FRIDAY MORNING AS ERNESTO PASSES JUST TO
THE WEST. WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE OVERNIGHT
BUT WILL TAPER OFF FROM SOUTH TO NORTH AFTER SUNRISE. VISIBILITIES
WILL BE MAINLY MVFR WITH AREAS OF VFR.

&&

.MARINE...UPDATED TO INCREASE SEAS BASED ON FRYING PAN REPORT OF 22
FEET AT 10 PM AND 12 FEET AT BUOY 5 E OF NEW RIVER. WINDS OK WITH
SPEEDS INCREASING TO TS FORCE AFTER MIDNIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-
     104 UNTIL 8 AM FRIDAY.
  ...HURRICANE WATCH FOR NCZ095-098 UNTIL 10 PM MONDAY.
  ...TROPICAL STORM WARNING FOR NCZ045>047-080-081-093>095-098-103-
     104 UNTIL 10 PM MONDAY.
  ...INLAND TROPICAL STORM WARNING FOR NCZ029-044-079-090>092 UNTIL
     10 AM FRIDAY.
MARINE...TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158
     UNTIL 10 PM MONDAY.
  ...HURRICANE WATCH FOR AMZ158 UNTIL 10 PM MONDAY.
&&

JBM/HSA
Hazardous weather outlook, Aug 31, 5:21 AM EDT, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
521 AM EDT THU AUG 31 2006

NCZ029-044>047-079>081-090>095-098-103-104-010930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
521 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR LIFE THREATENING RIP CURRENTS ALONG THE
ENTIRE COAST TODAY.

TROPICAL STORM WARNINGS ARE IN EFFECT FOR ONSLOW AND CARTERET
COUNTIES ALONG WITH THE ADJACENT ATLANTIC COASTAL WATERS.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN NORTH CAROLINA
THROUGH FRIDAY MORNING FOR WIDESPREAD RAINFALL AMOUNTS OF 4 TO 7
INCHES AND LOCAL AMOUNTS OF 8 INCHES OR MORE.

ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS
TROPICAL STORM ERNESTO MOVES NORTH ACROSS THE CAROLINAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL SYSTEM ERNESTO IS FORECAST TO MOVE AWAY FROM THE AREA
FRIDAY MORNING ENDING THE HEAVY RAIN AND FLOODING THREAT. PLEASE SEE
THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL
HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

AMZ130-135-150-152-154-156-158-010930-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
521 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM ERNESTO IS FORECAST TO AFFECT THE CAROLINAS
TODAY THROUGH FRIDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FROM
CAPE LOOKOUT SOUTH...WITH SMALL CRAFT ADVISORIES IN EFFECT FOR THE
REMAINDER OF THE COASTAL WATERS AND SOUNDS. PLEASE SEE THE LATEST
ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM ERNESTO IS FORECAST TO MOVE NORTH OF THE WATERS
FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS PERSISTING THROUGH
FRIDAY NIGHT.

In the hours before

Local storm report, Aug 31, 9:57 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TORNADO          1 NW SNEADS FERRY       34.56N 77.39W
08/31/2006                   ONSLOW             NC   OTHER FEDERAL

            CAMP LEJEUNE SPOTTED A TORNADO NORTH OF SNEADS FERRY
            MOVING NORTHWEST THROUGH THE NEW RIVER INLET

&&

KLAWS
Local storm report, Aug 31, 10:15 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          MOREHEAD CITY           34.72N 76.73W
08/31/2006                   CARTERET           NC   PUBLIC

            ROOF DAMAGE ON A HOME REPORTED JUST EAST OF DOWNTOWN
            MOREHEAD CITY

&&

KLAWS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:58 PM EDTTornado WarningMHXOnslow47 min
Aug 31, 11:06 PM EDTTornado WarningMHXCarteret24 min
Sep 1, 12:19 AM EDTTornado WarningMHXDuplin41 min
Sep 1, 1:34 AM EDTTornado WarningMHXCarteret26 min
Sep 1, 3:22 AM EDTTornado WarningMHXHyde23 min
Sep 1, 3:55 AM EDTTornado WarningMHXDare35 min
Sep 1, 10:33 AM EDTCoastal Flood StatementMHX7 hr

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.